Minnesota, 2023

Winter Weather in Minnesota, March 9 to 10, 2023

March 9 to 10, 2023 · NWS MPX · 14 events in 14 counties and zones

A shortwave trough brought widespread snow across the region. Most locations generally saw 3 to 5 inches, but a few locations picked up over 6 inches in a 24 hour period.

Where it happened

Every event with a place to put it; 14 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MPX wrote it up.

A shortwave trough brought widespread snow across the region. Most locations generally saw 3 to 5 inches, but a few locations picked up over 6 inches in a 24 hour period. Impacts were minimal since much of the snow fell during the day and the treated roads remained wet. This was not a winter storm warning event, but we are including it in storm data since we did have a few counties in a Winter Storm Warning.

A few noteworthy snow amounts are:|3.5 inches near Alber Lea in Freeborn County.|3.2 inches near Ellendale in Steele County.|4.0 inches near Edina in Hennepin County.|4.0 inches near St Michael in Wright County.|3.8 inches north of Hutchinson in McLeod County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Mar 9, 5:32 AM CST, 28 minutes earlier.

Area forecast discussion, Mar 9, 5:32 AM CST, 28 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
532 AM CST Thu Mar 9 2023

.UPDATED for 12Z Aviation Discussion Below...
Issued at 532 AM CST Thu Mar 9 2023

.DISCUSSION...(Today through Wednesday)
Issued at 300 AM CST Thu Mar 9 2023

KEY MESSAGES:

- Widespread snow starts today and continues through Friday morning.
  Higher snow totals of 4 to 7 inches expected near the Buffalo Ridge
  and in south central Minnesota. Lower totals to the north with 3 to
  6 inches of snow expected.

- The next round arrives Saturday into early Sunday with more
  accumulating snow and gusty winds.

Today and Friday... Outside of the fog this morning in parts of
western Minnesota, where light winds and clearer skies have allowed
it to form, we will have a quiet start to the day. This will not
last though as later this morning for western Minnesota and
afternoon for eastern Minnesota into western Wisconsin our next round
of snow will start. At the start this will be driven more by warm
air advection and the upper level shortwave. As we move later into
the day and it spreads east more lift will be provided by the
inverted trough associated with the main low off to our south. As
with the past few forecast updates everything continues to trend
south. At this time yesterday guidance had the main low over central
Missouri, but it now looks more likely to track over northern
Arkansas. While we still have the inverted trough and shortwave to
provide us snow chances this continued shift of the low does keep
much of the heavier QPF to our south in Iowa and eventually southeast
Wisconsin. The whole system is also moving through faster now so the
bulk of the snow should fall today and early tonight with only some
light snow lingering, mainly in western Wisconsin Friday morning.
Temperatures will maintain what we've seen the past few days with
cooler than normal highs and warmer than normal lows under mostly
cloudy skies. For locations farther east that get a chance to warm
before the start of snow this could limit initial snow accumulation
some before surfaces cool.

Saturday and Sunday... Heading into the weekend the main impact will
be associated with a clipper system moving across Minnesota and into
the Great Lakes from Alberta. This has some similarities and
differences from typical Alberta Clippers. The similar part is that
it will provide gusty winds due to the pressure gradient as it moves
through. What is slightly different is that it is on the slower side
of clippers and develops a fairly large precipitation shield, as seen
in model QPF, out ahead of it. These features have also been
consistent and have not had the shifts that today's storm has seen in
model guidance. Snow totals are still somewhat uncertain due to
model soundings' saturation profiles. How long we can maintain
saturation within the DGZ will be important to deciding on snow
ratios, as some guidance drys this level well before the snow ends.
Ensemble QPF actually shows totals similar to Thursday's storm, just
flipped with higher totals to the north instead of south. Also as
mentioned earlier there will be some gusty winds, especially in
western Minnesota. This could provide for blowing snow, although with
temperatures still close to freezing blowing snow might not be more
than patchy.

Monday through Wednesday... Outside of a chance for some lingering
wrap around snow early Monday morning high pressure will move in and
bring an end to our back to multiple days in a row of snow.
This high pressure does move out on Wednesday, but models are split
in how soon the next chance for precipitation moves in. They all
have something in the Wed to Fri timeframe, but vary significantly.
So little confidence on when the next chance for precipitation would
be next week. Temperatures will be cooler Monday behind the clipper
with Monday night as the bottom of temperatures over the next week.
This won't last long with a warming trend starting on Tuesday and
continuing into Wednesday.

&&

.AVIATION...(For the 12Z TAFS through 12Z Friday morning)
Issued at 532 AM CST Thu Mar 9 2023

Some mist and MVFR this morning, but otherwise the calm before the
storm. Snow will spread from SW to NE today impacting all terminals.
As the snow picks up IFR CIGS expected with a chance for LIFR at
times. LIFR is most likely at RWF and MKT as locations farther south
in Minnesota have better chances for higher snow totals and rates.
Snow will come to an end from west to east tonight into early Friday
morning. BKN to OVC MVFR to IFR ceilings to last past the end of the
snow Friday morning.

KMSP... Snow to arrive late this morning and pick up in the afternoon
into the early evening when the highest rates are expected. Snow will
come to an end tonight. NE crosswinds are expected tonight into
Friday morning.

/OUTLOOK FOR KMSP/
SAT...VFR. MVFR/-SN chc IFR/SN. Wind SE 10-15G25 kts.
SUN...MVFR/-SN. Wind S bcmg NW 10-15 kts.
MON...VFR. Wind NNW 5-10 kts.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...Winter Weather Advisory from noon today to 6 AM CST Friday for
     Anoka-Benton-Carver-Dakota-Douglas-Goodhue-Hennepin-Kandiyohi-
     Le Sueur-McLeod-Meeker-Pope-Ramsey-Rice-Scott-Sherburne-Sibley-
     Stearns-Todd-Washington-Wright.

     Winter Weather Advisory from 9 AM this morning to 6 AM CST Friday
     for Blue Earth-Brown-Chippewa-Faribault-Martin-Nicollet-
     Redwood-Renville-Stevens-Swift-Waseca-Watonwan.

     Winter Storm Warning from 9 AM this morning to 6 AM CST Friday for
     Freeborn-Lac Qui Parle-Steele-Yellow Medicine.

WI...Winter Weather Advisory from 3 PM this afternoon to 6 AM CST Friday
     for Dunn-Eau Claire-Pepin-Pierce-St. Croix.

&&

DISCUSSION...NDC
AVIATION...NDC
Hazardous weather outlook, Mar 9, 3:32 AM CST, 2 hours 28 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
332 AM CST Thu Mar 9 2023

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
100945-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk-
St. Croix-Pierce-Dunn-Pepin-Eau Claire-
332 AM CST Thu Mar 9 2023

This Hazardous Weather Outlook is for portions of central and
southern Minnesota, and west central Wisconsin.

.DAY ONE...Today and Tonight.

Several inches of snow possible beginning later this morning in
western Minnesota, spreading eastwards by the afternoon. Heaviest
rates during the afternoon to early evening. Snow ends shortly
after midnight. Consult the Winter Storm Warning and Winter
Weather Advisory for more information.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Another chance for plowable snow arrives Saturday into Sunday,
alongside gusty winds.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation will not be needed.

In the hours before

Local storm report, Mar 9, 12:12 AM CST, 5 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1212 AM CST THU MAR 9 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1200 AM     SNOW             MSP AIRPORT             44.88N 93.23W
03/09/2023  M0.6 INCH        HENNEPIN           MN   OFFICIAL NWS OBS

            SNOW ENDED SO FINAL TOTAL.

1200 AM     SNOW             CHANHASSEN NWS          44.85N 93.56W
03/09/2023  M1.4 INCH        CARVER             MN   OFFICIAL NWS OBS

            SNOW ENDED FINAL TOTAL.

&&
Local storm report, Mar 9, 12:15 AM CST, 5 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1215 AM CST THU MAR 9 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0824 PM     SNOW             7 SE PLEASANT LAKE      45.42N 94.20W
03/08/2023  M1.1 INCH        STEARNS            MN   TRAINED SPOTTER

&&

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

14 winter weather. Local standard time, as filed.

Winter Weather, Lac Qui Parle

When
March 9, 6:00 AM CST to March 10, 6:00 AM CST
Where
Lac Qui Parle forecast zone
Reported by
CoCoRaHS
Coordinates
44.996, -96.173 (the zone’s center; the record gives no point)

No official snow measurements in this county, but there were two reports of 6.0 and 6.5 inches over a 24 hour period just across the border in eastern South Dakota. A Winter Storm Warning was in effect, but it did not verify.

Winter Weather, Yellow Medicine

When
March 9, 6:00 AM CST to March 10, 6:00 AM CST
Where
Yellow Medicine forecast zone
Reported by
CoCoRaHS
Coordinates
44.716, -95.868 (the zone’s center; the record gives no point)

No official snow measurements in this county, but there were two reports of 6.0 and 6.5 inches over a 24 hour period just across the border in eastern South Dakota. A Winter Storm Warning was in effect, but it did not verify.

Winter Weather, Freeborn

When
March 9, 6:00 AM CST to March 10, 6:00 AM CST
Where
Freeborn forecast zone
Reported by
CoCoRaHS
Coordinates
43.674, -93.349 (the zone’s center; the record gives no point)

Multiple measurements of 3 to 4 inches of snow across the county. A Winter Storm Warning was in effect, but it did not verify.

Winter Weather, Steele

When
March 9, 6:00 AM CST to March 10, 6:00 AM CST
Where
Steele forecast zone
Reported by
CoCoRaHS
Coordinates
44.022, -93.226 (the zone’s center; the record gives no point)

Multiple measurements of 3 to 4 inches of snow across the county. A Winter Storm Warning was in effect, but it did not verify.

Winter Weather, Rice

When
March 9, 6:00 AM CST to March 10, 6:00 AM CST
Where
Rice forecast zone
Reported by
CoCoRaHS
Coordinates
44.354, -93.297 (the zone’s center; the record gives no point)

Multiple measurements of 3 to 4 inches of snow across the county.

Winter Weather, Dakota

When
March 9, 6:00 AM CST to March 10, 6:00 AM CST
Where
Dakota forecast zone
Reported by
CoCoRaHS
Coordinates
44.672, -93.065 (the zone’s center; the record gives no point)

Multiple measurements of 3 to 4 inches of snow across the county.

Winter Weather, Goodhue

When
March 9, 6:00 AM CST to March 10, 6:00 AM CST
Where
Goodhue forecast zone
Reported by
CoCoRaHS
Coordinates
44.410, -92.723 (the zone’s center; the record gives no point)

Multiple measurements of 3 to 4 inches of snow across the county. The highest was 4.4 inches near Cannon Falls.

Winter Weather, Hennepin

When
March 9, 6:00 AM CST to March 10, 6:00 AM CST
Where
Hennepin forecast zone
Reported by
CoCoRaHS
Coordinates
45.005, -93.477 (the zone’s center; the record gives no point)

Multiple measurements of 3 to 4 inches of snow across the county.

Winter Weather, Wright

When
March 9, 6:00 AM CST to March 10, 6:00 AM CST
Where
Wright forecast zone
Reported by
CoCoRaHS
Coordinates
45.174, -93.963 (the zone’s center; the record gives no point)

Multiple measurements of 3 to 4 inches of snow across the county.

Winter Weather, Anoka

When
March 9, 6:00 AM CST to March 10, 6:00 AM CST
Where
Anoka forecast zone
Reported by
CoCoRaHS
Coordinates
45.273, -93.246 (the zone’s center; the record gives no point)

Multiple measurements of 3 to 4 inches of snow across the county.

Winter Weather, Scott

When
March 9, 6:00 AM CST to March 10, 6:00 AM CST
Where
Scott forecast zone
Reported by
CoCoRaHS
Coordinates
44.649, -93.536 (the zone’s center; the record gives no point)

Multiple measurements of 3 to 4 inches of snow across the county.

Winter Weather, McLeod

When
March 9, 6:00 AM CST to March 10, 6:00 AM CST
Where
McLeod forecast zone
Reported by
CoCoRaHS
Coordinates
44.824, -94.272 (the zone’s center; the record gives no point)

Multiple measurements of 3 to 4 inches of snow across the county.

Winter Weather, Chisago

When
March 9, 6:00 AM CST to March 10, 6:00 AM CST
Where
Chisago forecast zone
Reported by
CoCoRaHS
Coordinates
45.503, -92.908 (the zone’s center; the record gives no point)

Multiple measurements of 3 to 4 inches of snow across the county.

Winter Weather, Carver

When
March 9, 6:00 AM CST to March 10, 6:00 AM CST
Where
Carver forecast zone
Reported by
CoCoRaHS
Coordinates
44.821, -93.803 (the zone’s center; the record gives no point)

Multiple measurements of 3 to 4 inches of snow across the county.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2023Every state in 2023This day in weather historyWarnings in Minnesota, March 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1088082, 1088083, 1088084, 1088085, 1088086, 1088087, 1088088, 1088089, 1088090, 1088091, 1088092, 1088093, 1088094, 1088095.